I agree with your oncologist. The decrease in platelet count can be due to bone marrow involvement by cancer or secondary to intake of capecitabine (xeloda). The possibility of it being secondary to an autoimmune disorder can also be considered. In the setting of cancer, oncologists are more inclined to think of it as being secondary to treatment or to disease progression (bone marrow involvement).
A bone marrow aspiration biopsy may help rule out the presence of bone marrow involvement. Stopping the drug intake can also be done and see if the platelet count will increase. Work-ups for autoimmune disorder can also be done.
Shifting t another chemotherapy drug/s can be done. However, this may further decrease the platelet count since chemotherapy drugs are myelosuppressive.
Hope this helps.
Thanks for your answer Dennis, if its the Xeloda, just giving the body a rest for a few weeks will hopefully let the platelet count rise BUT
if it is bone marrow mets. how do you treat, as the bone marrow mets gives you a low platelet count and as such you cannot have chemo with a low platelet, seems to be a catch 22.
I would think there are people out there with bone marrow mets, what do they do???